Monday, August 18, 2008

How to avoid side-effects

A good way to avoid the side-effects of interferon is to simply stop taking it. That’s what I’ll be doing again this week as my white blood cells made a poor showing on my blood test today. I’m told that my risk for infection increases when my WBC count drops below a certain threshold. The oncologist doesn’t want to risk it—nor do I. Once again, I’ll get a week off and then resume treatment next Monday with a further reduction in dose (from 15 to 10 MU).

The optimal dose for interferon isn’t known, but 10 MU is about as low as the published protocols recommend. You reach a point where it just doesn’t make sense to put up with the continuing toxicities. If my WBC count drops again after I resume interferon, then I’ll be done for good. That’s not a big deal. It’s possible that most of the benefit of interferon was associated with the high-dose induction period that I went through months ago. The odds of whether or not the melanoma recurs are largely independent of INF treatment. I’ve been taking it because there is no other FDA-approved drug, and the research shows that a full year of therapy does slightly improve survival (but makes your life miserable).

I plan to call the melanoma specialist in Portland to make sure he concurs with the strategy my oncologist here is pursuing. It’s mostly a numbers game at this point, but I want to cover all the bases.

1 comment:

wags said...

Peter,
Sorry to hear about the latest treatment setback, but at least you've got a bit of a reprieve--again. Glad you're toughing it out, and we're praying that the next dose will work out. Have a good week, and we hope Ellen's back is doing better.
Steve